Texas, 2020

Excessive Heat in Texas, July 12 to 13, 2020

July 12 to 13, 2020 · NWS SHV · 9 events in 9 counties and zones

An upper level ridge of high pressure centered over the Southern Plains began to amplify and expand north-northeast into the Plains and Mississippi Valley through the middle portions of July, resulting in increased subsidence and hence, hotter temperatures as readings climbed into the mid to upper 90s across much of the Ark-La-Tex. A weak surface boundary became stationary on the 13th across…

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge of high pressure centered over the Southern Plains began to amplify and expand north-northeast into the Plains and Mississippi Valley through the middle portions of July, resulting in increased subsidence and hence, hotter temperatures as readings climbed into the mid to upper 90s across much of the Ark-La-Tex. A weak surface boundary became stationary on the 13th across portions of Northeast Texas, Southern Arkansas, and North Louisiana, which resulted in low level moisture pooling near and south of this boundary. Thus, very oppressive heat indices were observed across much of Northeast Texas on the 13th, with heat indices ranging from 110-112 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 12, 5:40 PM CST, 20 minutes earlier.

Area forecast discussion, Jul 12, 5:40 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
640 PM CDT Sun Jul 12 2020

.AVIATION...

Expect VFR conditions for this entire TAF period area-wide.
However, due to increased moisture content to our east, and winds
decoupling overnight, expect KMLU to drop into MVFR visibility due
to mist past 13/11z.

/44/

&&

.PREV DISCUSSION... /issued 245 PM CDT Sun Jul 12 2020/

SHORT TERM.../Tonight through Tomorrow Night/

For the rest of today...high cirrus clouds continue to move across
portions of the area, thicker in some spots than in others. As a
result, some temperatures have not quite reached the point we
thought they would be at so far today, regardless, heat indices
across the area are hovering at or above 100 degrees as of 19z and
should continue to rise as we head deeper into the afternoon.
Satellite imagery from 19z shows a cu field across portions of
central Louisiana along our far southern parishes. We could see
some convection in this area later this afternoon and into the
evening.

Main updates for this forecast package include extending the Heat
Advisories and Excessive Heat Warnings into Monday, with a few
changes. A few counties in Texas have been added to the Excessive
Heat Warning, while a few parishes across our far eastern zones
will be replaced with a Heat Advisory. Please see below, or the
latest products for all the updates. Debated greatly on the
decision to go with Excessive Heat Warning vs Heat Advisory for
portions of the area as some areas will only be flirting with the
higher heat indices. We have already seen some areas today reach
Excessive Heat Warning criteria, and with the absence of the early
morning MCS we saw this morning, thinking temperatures will easily
be able to reach this.

Aside from the possible convection across the southern zones, and
a very small chance for thunderstorm or two during the day, most
of the area will remain dry through the short term period. /33/

LONG TERM.../Tuesday through Sunday/

Upper-level ridge centered across west Texas to gradually drift
northeast into Oklahoma throughout the long-term period from Tuesday
through Sunday. With mainly north to northwest subsident flow aloft
to prevail through the period, expect hot and dry conditions each
day. Temperatures to range from highs in the mid 90s to lows in the
mid to upper 70s. Additionally, with dewpoint values in the mid 70s,
expect heat index values to climb range from 105 to 110 degrees each
afternoon.

Otherwise, a weak trough on the eastern periphery of the ridge could
allow for widely scattered afternoon convection mainly across north
Louisiana and southern Arkansas from Thursday through Saturday. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79  98  79  98 /  10  10   0   0
MLU  77  97  77  98 /  10  10  10  10
DEQ  74  93  76  97 /  10  10   0   0
TXK  76  94  77  96 /  10  10   0   0
ELD  75  96  76  98 /  10  10   0   0
TYR  78  98  77  96 /  10  10   0   0
GGG  78  99  77  98 /  10  10   0   0
LFK  78 100  76  99 /  10  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT Monday for ARZ050-051-059>061-
     070>073.

LA...Excessive Heat Warning until 7 PM CDT Monday for LAZ001>005-
     010>013-017>020-022.

     Excessive Heat Warning until 7 PM CDT this evening for LAZ006-
     014-021.

     Heat Advisory until 7 PM CDT Monday for LAZ006-014-021.

OK...Heat Advisory until 7 PM CDT Monday for OKZ077.

TX...Excessive Heat Warning until 7 PM CDT Monday for TXZ126-138-
     149>153-165>167.

     Heat Advisory until 7 PM CDT Monday for TXZ096-097.

     Excessive Heat Warning until 7 PM CDT Monday for TXZ108>112-124-
     125-136-137.

     Heat Advisory until 7 PM CDT this evening for TXZ108>112-124-125-
     136-137.

&&

05/33/44
Hazardous weather outlook, Jul 12, 10:47 AM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1147 AM CDT Sun Jul 12 2020

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-124-125-136-
137-131700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-McCurtain-Red River-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Smith-Gregg-
1147 AM CDT Sun Jul 12 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, southeast Oklahoma and northeast
Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to widely scattered showers will be possible this
afternoon during the time of peak heating. Otherwise, very hot
temperatures in the middle to upper 90s are expected once again
this afternoon. When combined with the high humidity levels,
maximum heat index readings will range between 105 to 110 degrees.
Therefore, a Heat Advisory is in effect today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Afternoon highs are still forecast to reach the middle to upper
90s on Monday and throughout much of the upcoming week. With high
afternoon relative humidity values, heat index readings will
continue to reach above 105 degrees and higher for much of the
upcoming work week. Thus, Heat Advisories, and possibly Excessive
Heat Warnings, will be possible through much of next week into
next weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

LAZ001>006-010>014-017>022-TXZ126-138-149>153-165>167-131700-
Caddo-Bossier-Webster-Claiborne-Lincoln-Union-De Soto-Red River-
Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-Marion-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1147 AM CDT Sun Jul 12 2020

This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Isolated to widely scattered showers will be possible this
afternoon during the time of peak heating. Otherwise, hot
temperatures in the middle to upper 90s are expected once again
this afternoon. When combined with the high humidity levels,
maximum heat index readings will range between 110 to 115 degrees.
Therefore, an Excessive Heat Warning is in effect today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

Afternoon highs are still forecast to reach the middle to upper
90s on Monday and throughout much of the upcoming week. With high
afternoon relative humidity, heat index readings will continue to
reach above 105 degrees and higher for much of the upcoming work
week. Thus, Heat Advisories, and possibly Excessive Heat
Warnings, will be possible through much of next week into next
weekend.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters is not anticipated through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 excessive heat. Local standard time, as filed.

Excessive Heat, Cass

When
July 12, 6:00 PM CST to July 13, 6:00 PM CST
Where
Cass forecast zone
Reported by
ASOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Excessive Heat, Morris

When
July 12, 6:00 PM CST to July 13, 6:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Excessive Heat, Camp

When
July 12, 6:00 PM CST to July 13, 6:00 PM CST
Where
Camp forecast zone
Reported by
ASOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Excessive Heat, Titus

When
July 12, 6:00 PM CST to July 13, 6:00 PM CST
Where
Titus forecast zone
Reported by
ASOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
July 12, 6:00 PM CST to July 13, 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Excessive Heat, Wood

When
July 12, 6:00 PM CST to July 13, 6:00 PM CST
Where
Wood forecast zone
Reported by
ASOS
Coordinates
32.786, -95.382 (the zone’s center; the record gives no point)

Excessive Heat, Upshur

When
July 12, 6:00 PM CST to July 13, 6:00 PM CST
Where
Upshur forecast zone
Reported by
ASOS
Coordinates
32.736, -94.941 (the zone’s center; the record gives no point)

Excessive Heat, Smith

When
July 12, 6:00 PM CST to July 13, 6:00 PM CST
Where
Smith forecast zone
Reported by
ASOS
Coordinates
32.375, -95.269 (the zone’s center; the record gives no point)

Excessive Heat, Gregg

When
July 12, 6:00 PM CST to July 13, 6:00 PM CST
Where
Gregg forecast zone
Reported by
ASOS
Coordinates
32.481, -94.817 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895291, 895292, 895293, 895294, 895295, 895296, 895297, 895298, 895299.